Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 280, NWS Fort Worth, TX

July 2, 2017Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 2, 2017, 4:39 PM CDT for Montague County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 4:39 PM CDT (21:39 UTC)
Expired
Jul 2, 2017, 5:30 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montague County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS54 KFWD 022139
SVRFWD
TXC337-022230-
/O.NEW.KFWD.SV.W.0280.170702T2139Z-170702T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
439 PM CDT SUN JUL 2 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Montague County in north central Texas...

* Until 530 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located just north of 
  Nocona, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nocona Lake...Spanish Fort...and Illinois Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning can kill.

If on or near Nocona Lake, get away from the water and move indoors 
or inside a vehicle. Do not be caught on the water in a 
thunderstorm. High winds and waves can capsize boats.

&&

LAT...LON 3395 9759 3392 9760 3390 9758 3390 9755
      3392 9751 3391 9748 3383 9749 3373 9774
      3389 9780 3390 9780 3390 9778 3392 9778
      3391 9776 3394 9776 3394 9773 3399 9769
      3399 9766
TIME...MOT...LOC 2137Z 248DEG 19KT 3385 9768 

HAIL...1.00IN
WIND...60MPH
 
$$

Dunn
3 follow-up statements
447 
WWUS54 KFWD 022152
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
452 PM CDT SUN JUL 2 2017

TXC337-022230-
/O.CON.KFWD.SV.W.0280.000000T0000Z-170702T2230Z/
Montague TX-
452 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MONTAGUE COUNTY...

At 452 PM CDT, a severe thunderstorm was located 9 miles northeast of
Nocona, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lake Nocona...Corinth...and Illinois Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

If on or near Lake Nocona, get off of from the water and move 
indoors or inside a vehicle. Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3395 9759 3392 9760 3390 9758 3390 9755
      3392 9751 3391 9748 3383 9749 3377 9764
      3379 9774 3394 9775 3394 9773 3399 9769
      3399 9766
TIME...MOT...LOC 2152Z 245DEG 16KT 3388 9761 

HAIL...1.00IN
WIND...60MPH
 
$$

Dunn
174 
WWUS54 KFWD 022210
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
510 PM CDT SUN JUL 2 2017

TXC337-022230-
/O.CON.KFWD.SV.W.0280.000000T0000Z-170702T2230Z/
Montague TX-
510 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MONTAGUE COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Rubottom, or 15
miles northeast of Nocona, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
northeastern Montague County including the towns of Illinois Bend 
and Corinth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3395 9759 3392 9760 3390 9758 3390 9755
      3392 9751 3391 9748 3383 9749 3380 9757
      3384 9764 3398 9764
TIME...MOT...LOC 2209Z 250DEG 19KT 3389 9750 

HAIL...1.00IN
WIND...60MPH
 
$$

Dunn
690 
WWUS54 KFWD 022221
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
521 PM CDT SUN JUL 2 2017

TXC337-022230-
/O.EXP.KFWD.SV.W.0280.000000T0000Z-170702T2230Z/
Montague TX-
521 PM CDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTAGUE COUNTY
WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. Gusty winds are 
still possible with this thunderstorm as it moves away.

LAT...LON 3395 9759 3392 9760 3390 9758 3390 9755
      3392 9751 3391 9748 3383 9749 3380 9757
      3384 9764 3398 9764
TIME...MOT...LOC 2220Z 248DEG 19KT 3391 9743 

$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:35 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 2, 3:35 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
335 PM CDT Sun Jul 2 2017

.SHORT TERM...
/This Evening through Tuesday Night/

Dangerous heat is possible on July 4th that may require a Heat
Advisory for part of the region, and storms may affect the
northern portions of the CWA each day. The storm forecast through
the night of July 4th will be complicated by mesoscale features
that will likely result in changes to the forecast. Through
Tuesday night we will remain in an active northwest flow regime
that will send complexes of storms heading for our area nearly
every night/morning. Depending on the location of development and
the mesoscale factors, these complexes may move into North Texas
before dissipating. Boundaries left behind from these complexes
may be sources for additional storm development in the afternoon
and evening hours, but it's very difficult to discern these
mesoscale features over 6-12 hours in advance, making for a
challenging forecast in the short term.

This afternoon and evening...The remnants of an MCV continue to
move northeast through Central Oklahoma this afternoon, and
severe storms are quickly developing with help from this feature.
Visible satellite indicates decent cumulus growth as far south as
the Red River with reflectivity currently developing as far south
as Ardmore, OK. Through the afternoon and early evening hours, we
will continue with a 20-30 percent chance for showers and storms
as far south as the I-20 corridor, but any convection during this
period may be mostly near the Red River where the better lift will
be. However, mesoscale analysis indicates the remainder of the
region is uncapped and unstable, and it wouldn't take much for a
storm(s) to develop; but the better lift will remain across the
northern portions of the CWA. Any storms could be strong or severe
with a threat for downburst winds and hail.

Model guidance is in good agreement that storms in Oklahoma will
form into another complex that will slide southeast late this
evening and overnight. This complex is forecast to impact our
northeast counties, potentially producing heavy rain in this area.
The most likely areas that could be impacted by heavy rain
include Paris and Sulphur Springs, and potentially Bonham and
Greenville. The storms will likely be elevated but may still
produce strong winds and hail, potentially near severe criteria.
Rainfall totals in isolated locations may be 1-2". Have increased
PoPs in our northeast substantially, and taper them off to the
southwest and south (south of Interstate 20). The complex should
dissipate Monday morning but could leave a boundary(ies) that may
result in additional storm development in the afternoon and
evening hours.

Unfortunately, the complex of storms over the northeast may not be
the only complex of storms we need to monitor overnight. Hi-res
guidance also develops a MCS to our northwest tonight associated
with another disturbance in the northwest flow aloft, and this
complex will likely make a run at North Texas. However, the wind
field ahead of this system will be veered and weakening by the
early morning hours, and this complex should be dissipating as it
nears or reaches our northwest counties early Monday morning.

Monday and Monday night...With the potential for dissipating
convection in the morning hours, and mesoscale boundaries still
around in the afternoon and evening hours, have kept a 20 PoP for
Monday afternoon along and north of I-20 again as additional
shortwaves move into the Southern Plains. These PoPs may have to
be adjusted or removed based on the location of any boundaries
and/or increased subsidence over the region from the overnight MCS
activity. However, with it still being a holiday "weekend",
wanted to have at least a mention of storm potential. Any storm
development that may occur later in the day could also be strong
or severe with a threat for hail and damaging winds. Otherwise, it
will be another warm day across the region, but temperatures in
our northeast may struggle to reach the 90s depending on how much
rain and cloud cover they receive from the overnight MCS. There
will be a little breeze again with winds up to 10-15 mph in some
areas, but heat index values will still be in the 95-105 range. On
Monday night, another complex of storms is expected to
potentially impact North Texas, likely arriving late overnight
and/or early Tuesday morning.

Tuesday and Tuesday Night (July 4th)...There is somewhat decent
agreement that rain will be ongoing Tuesday morning from a
decaying complex of storms, likely north of Interstate 20. Again,
if mesoscale boundaries are left behind, this may result in
additional isolated to scattered storm chances Tuesday afternoon,
most likely along and north of Interstate 20. A few strong or
severe storms would be be possible again. Another complex of
storms is expected to develop Tuesday night, affecting the region
late Tuesday night or Wednesday morning.

The other highlight for Tuesday will be the heat. Higher dewpoints
will result in higher heat index values that may result in the
need for a 1-day Heat Advisory for part of the region. However,
stronger winds in the 10-20 mph range with higher gusts may offset
the amount of heat stress on bodies. Calculated heat index values
at this time are between 100-110 across the region. With numerous
outdoor events on July 4th, the heat may be more dangerous to the
region as a whole than the storm threat. Both threats can definitely
cause illness, injury or worse, but the heat will impact a much
larger area.

&&

.LONG TERM...
/Wednesday through Sunday/

There continues to be decent agreement among the models that a
complex of storms will be dissipating across at least the northern
half of the CWA Wednesday morning and will retain low PoPs into
the afternoon hours, too. This complex of storms may be our final
one for the week as the upper level ridge is forecast to take over
for the remainder of the week. The upper level ridge will remain
centered over the Intermountain West, so we may still see isolated
to scattered afternoon convection Thursday and potentially
Friday. Most likely any rain on these days would be over roughly
the eastern half of the region where the influence of the ridge
will be the weakest.

With the upper level ridge controlling the large scale weather
pattern, near or slightly above normal temperatures are expected
with highs in the 90s, possibly approaching 100 degrees in our
western counties at times. Better mixing in the lower levels
should keep heat index values below Advisory level but we will
continue to assess this each day.

Over the weekend, the ECMWF and Canadian still attempt to backdoor
some rain into our area on the west side of a cold front moving
into the Southeastern US. The GFS has backed off on this solution,
and since it is near the end of the forecast period, have opted to
keep the wording for the weekend dry for now.

JLDunn

&&

.AVIATION... /Issued 119 PM CDT Sun Jul 2 2017/
/18Z TAFs/

The outflow boundary responsible for the early morning convection
across the Concho Valley and Big Country is no longer evident in
the surface wind field, but its remnant buoyancy oscillation is
clearly visible in the CU field. While it may appear that this
will confine the CU to areas east of the I-35 corridor this
afternoon, the breezy south winds within the boundary layer should
provide enough warm/moist advection to overcome the subsidence. In
any event, this will only be FEW/SCT CU, and any VFR ceilings will
be well east of our terminals the remainder of the day.

Only a few sprinkles of light rain are associated with an MCV in
western Oklahoma, but as it moves into the destabilizing air along
Oklahoma's I-35 corridor, deeper convection should develop later
this afternoon. However, the aforementioned subsidence should
limit the southern extent of this activity, which should remain
north of the Metroplex TAF sites. Although impacts are not
expected at the airports, these thunderstorms will adversely
impact north departures this afternoon and arrivals through the
Bonham cornerpost into the evening hours.

Another nocturnal complex may skirt the Red River Monday morning.
The extent to which this disrupts Monday morning's stratus is
difficult to determine, but it appears the main impact will be
veering winds within the cloud layer, which should result in a
southwest-to-northeast orientation of its northern edge. This
would greatly reduce the stratus potential at the Metroplex
regardless of any northerly outflow, but Waco will likely see a
repeat of MVFR ceilings.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  95  77  96  76 /  20  20  10  20  20
Waco                76  95  77  97  75 /   5  10   5  10   5
Paris               74  90  74  93  73 /  70  30  20  20  30
Denton              77  94  77  96  75 /  20  20  20  20  20
McKinney            76  93  76  95  75 /  50  20  20  20  20
Dallas              78  95  78  96  77 /  30  20  10  20  20
Terrell             75  92  76  95  75 /  40  20  10  20  10
Corsicana           75  93  74  95  75 /  10  10   5  10   5
Temple              75  96  75  97  74 /   0  10   5  10   5
Mineral Wells       75  95  75  97  74 /  20  20  10  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

82/25
Hazardous weather outlook, Jul 2, 3:38 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
338 PM CDT Sun Jul 2 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
338 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms this afternoon and evening will be primarily confined
to Oklahoma, but a few storms may impact areas north of the I-20
corridor within Texas. Some of these storms may become severe with
damaging downburst winds the primary hazard. Hail and frequent
lightning may also accompany the stronger storms.

After midnight, a complex of thunderstorms may affect areas that are
both north of I-20 and east of I-35. Gusty winds and hail will still
be possible with the storms late tonight, but flooding resulting from
very heavy rainfall will be the primary concern with the storms
across Northeast Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daytime temperatures will steadily climb early this week. With
considerable humidity, heat index values will exceed 100 both Monday
and Tuesday. On Independence Day, some locations will see the heat
index top 105.

Thunderstorm chances will continue Monday through Wednesday,
primarily along and north of the I-20 corridor. Lightning will be the
primary hazard for outdoor activities during the holiday period, but
gusty winds will also accompany the stronger storms. The thunderstorm
potential will continue into Thursday primarily east of the I-35
corridor.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested into the evening hours
north of the I-20 corridor.

25

In the hours before

Special weather statement, Jul 2, 4:22 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
422 PM CDT SUN JUL 2 2017

TXZ091-022145-
Montague TX-
422 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTAGUE COUNTY
UNTIL 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nocona, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spanish Fort and Illinois Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3395 9759 3392 9760 3390 9758 3391 9748
      3380 9749 3369 9778 3385 9786 3386 9783
      3388 9782 3388 9781 3390 9780 3390 9778
      3392 9778 3391 9776 3394 9776 3394 9773
      3399 9769 3399 9766
TIME...MOT...LOC 2122Z 235DEG 25KT 3386 9776

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:22 PM CDTSpecial Weather StatementFWDMontague23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.